Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 86, NWS Norman, OK

December 26, 2018Cotton County, Tillman County, Oklahoma; Wichita County, Texas

NWS Norman, OK issued this flash flood warning at Dec 26, 2018, 2:47 PM CST for Cotton County, Tillman County, Oklahoma; Wichita County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 26, 2018, 2:47 PM CST (20:47 UTC)
Expired
Dec 26, 2018, 5:45 PM CST
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Cotton County, OK, Tillman County, OK, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 35 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1665 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
175 kt
0-1 km storm-relative helicity
1665 m²/s²
0-3 km storm-relative helicity
1650 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WGUS54 KOUN 262047
FFWOUN
OKC033-141-TXC485-262345-
/O.NEW.KOUN.FF.W.0086.181226T2047Z-181226T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
247 PM CST WED DEC 26 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Western Cotton County in southwestern Oklahoma...
  Southeastern Tillman County in southwestern Oklahoma...
  Central Wichita County in northern Texas...

* Until 545 PM CST.
  
* At 247 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Burkburnett, Iowa Park, Grandfield and Devol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3384 9894 3440 9867 3442 9854 3442 9851
      3443 9850 3444 9843 3384 9869

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Dec 26, 11:38 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Dec 26, 11:38 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1138 AM CST Wed Dec 26 2018

.AVIATION...
18Z TAFs...Areas of rain with embedded thunder will impact most
sites for the rest of the afternoon. A more significant line of
thunderstorms may impact the terminals this evening, with the most
likely impacted terminals being SPS, LAW, OUN, and OKC. Included
thunder at CSM and PNC as well, although chances are comparatively
lower. Conditions should quickly clear out by midnight for most
sites, with improvements to both ceilings and visibilities. Expect
a wind shift to move across the area tomorrow morning, shifting
winds from the south to a northwesterly direction.

PW

&&

.PREV DISCUSSION... /issued 539 AM CST Wed Dec 26 2018/

AVIATION...
TAFs 2612/2712...
Scattered showers a few thunderstorms have developed over
western north Texas and southwest Oklahoma during
the past hour.  Showers and storms are expected to become
more numerous and move north and east through the morning.
Meanwhile, fog will lower visibility to around 1 mile
across northwest Oklahoma through the morning with some
improvement through the afternoon. Elsewhere, mainly IFR ceilings
are expected over the next 12 hours at most TAF sites with some
improvement to MVFR ceilings in and around thunderstorms. During
the evening, showers and storms will gradually end from west to
east with mainly VFR conditions.

PREV DISCUSSION... /issued 319 AM CST Wed Dec 26 2018/

DISCUSSION...
Scattered showers and perhaps a few elevated storms will continue
to develop through sunrise. It appears a better concentration of
showers will be across northern Oklahoma, along and near an area
of better convergence and moisture gradient. There may be a 2-3
hour lull in precipitation around sunrise, but lift will continue
to increase as a strong trough approaches. This will also
increase the chances of mainly elevated storms and the potential
for heavy rainfall.

How much near surface instability if any is somewhat questionable
for this afternoon/early evening. At this point will go more with
the solution of mainly elevated storms and areas of heavy
rainfall. Later today and this evening, as cold mid level
temperatures overspread the area, enough CAPE will be available
for the risk of hail, mainly across the western half/third of the
forecast area.

The upper low/trough will lift north of the southern Plains early
Thursday. This will bring a quick end to shower and thunderstorm
chances as drier air is advected into the region. Will continue
to keep slight/chance POPs for mainly light snow late Friday into
Saturday. At this time, it appears any snow accumulation will be
light.

Another system may influence our weather late in the weekend into
early next week. For now will mention a slight chance of a cold
rain and or rain/snow mix across mainly the southeast part of
Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  45  54  28 / 100 100   0   0
Hobart OK         61  40  51  25 / 100  60   0   0
Wichita Falls TX  63  46  57  31 / 100  90   0   0
Gage OK           59  34  45  19 /  90  50   0   0
Ponca City OK     59  45  55  24 /  90 100  10   0
Durant OK         63  50  63  34 /  80 100  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/23/08
Hazardous weather outlook, Dec 26, 11:23 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1123 AM CST Wed Dec 26 2018

OKZ004>048-050>052-TXZ083>090-271730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1123 AM CST Wed Dec 26 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Strong to severe storms are possible across portions of western,
central, and southern Oklahoma, and all of western north Texas
this afternoon and evening.

Location...
The Slight Risk is along and south of a line from Hollis and
Mangum, to Lawton and Duncan, to Ardmore and Durant Oklahoma. This
includes all of western north Texas. A Marginal Risk is north of
the slight risk and south of a line from Woodward and Kingfisher,
to Guthrie and Chandler Oklahoma. This includes the Oklahoma City
Metro, Clinton, and Ada.

Timing...
The most likely time for severe storms will be from 2 pm to
Midnight, but some strong to marginally severe storms are possible
through early afternoon.

Impacts...
Hail up to the size of quarters.
Wind gusts up to 60 mph.
There is a low potential for a tornado across portions of north
Texas with a very low tornado potential further north across
southern and central Oklahoma.
Locally heavy rainfall and flooding.

Discussion...
Showers and thunderstorms will continue to move across the area
through tonight. Some of the storms through early this afternoon
could become strong to marginally severe with gusty winds, small
hail, and heavy rain the main concerns.

The highest potential for severe storms will be later this
afternoon and this evening across the risk areas. A squall line
could develop and move across the area during this time. Hail and
strong winds will be the main concerns. However, a tornado or two
can not be ruled out. The potential for severe storms will
decrease overnight but thunderstorms will remain possible through
early Thursday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon and evening.

.Heavy Rain...
Locally heavy rainfall will also be a concern across portions of
Oklahoma and north Texas through early Thursday morning. Flooding
could occur in some of these locations, especially in poorly
drained low-lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Winter Weather...
There is a chance of light snow across most of Oklahoma, and
western north Texas early Saturday morning through Saturday
evening. Some locations across western and northwestern Oklahoma
could receive one to two inches of snowfall accumulation.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Dec 26, 9:56 AM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
956 AM CST WED DEC 26 2018

OKZ027-039-044-045-TXZ090-261645-
Grady OK-Cotton OK-Stephens OK-Jefferson OK-Clay TX-
956 AM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Grady...
northeastern Cotton...Stephens...Jefferson and eastern Clay Counties
Until 1045 AM CST....

AT 951 AM CST, strong thunderstorms were along a line extending from
4 miles north of Corum to 5 miles south of Hastings to 5 miles
northwest of Bellevue, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3357 9817 3408 9818 3446 9821 3451 9817
      3451 9814 3454 9814 3485 9786 3460 9766
      3406 9760 3386 9784 3385 9787 3389 9798
      3374 9798
TIME...MOT...LOC 1551Z 207DEG 42KT 3442 9808 3415 9809 3368 9809

30
Special weather statement, Dec 26, 10:35 AM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1035 AM CST WED DEC 26 2018

OKZ044-TXZ086-089-261700-
Cotton OK-Wichita TX-Archer TX-
1035 AM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Cotton...central
Wichita and northwestern Archer Counties Until 1100 AM CST....

AT 1031 AM CST, a strong thunderstorm was located near Holliday,
moving north at 50 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3374 9888 3413 9875 3415 9838 3372 9861
TIME...MOT...LOC 1631Z 202DEG 44KT 3381 9873

30
Special weather statement, Dec 26, 11:06 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1106 AM CST WED DEC 26 2018

OKZ037-038-044-TXZ086-089-090-261745-
Tillman OK-Cotton OK-Comanche OK-Clay TX-Wichita TX-Archer TX-
1106 AM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...Cotton...
southern Comanche...northwestern Clay...Wichita and Archer Counties
Until 1145 AM CST....

AT 1102 AM CST, strong thunderstorms were along a line extending from
near Burkburnett to 7 miles northeast of Megargel, moving north at 45
MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3351 9895 3360 9896 3464 9874 3466 9815
      3405 9817 3342 9867
TIME...MOT...LOC 1702Z 202DEG 39KT 3411 9856 3353 9884

30
Special weather statement, Dec 26, 12:23 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1223 PM CST WED DEC 26 2018

OKZ037-038-044-TXZ086-088>090-261915-
Tillman OK-Cotton OK-Comanche OK-Clay TX-Wichita TX-Archer TX-
Baylor TX-
1223 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...Cotton...
Comanche...northwestern Clay...Wichita...Archer and eastern Baylor
Counties Until 115 PM CST....

AT 1219 PM CST, strong thunderstorms were along a line extending from
3 miles east of Loveland to 4 miles southwest of Burkburnett to 3
miles south of Mankins to 6 miles southwest of Megargel, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3384 9898 3384 9895 3388 9895 3400 9889
      3476 9872 3482 9812 3343 9847 3340 9920
TIME...MOT...LOC 1819Z 202DEG 36KT 3432 9871 3405 9863 3373 9880 3340
9903

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 7:51 AM CSTSpecial Weather StatementOUNComanche24 min
Dec 26, 9:56 AM CSTSpecial Weather StatementOUNJefferson, Stephens49 min
Dec 26, 11:06 AM CSTSpecial Weather StatementOUNCotton39 min
Dec 26, 12:23 PM CSTSpecial Weather StatementOUNComanche, Cotton52 min
Dec 26, 12:58 PM CSTAreal Flood AdvisoryOUNComanche, Cotton, Tillman3 hr
Dec 26, 1:31 PM CSTRiver Flood WarningOUNJefferson37 hr
Dec 26, 1:33 PM CSTRiver Flood WarningOUNCotton68 hr
Dec 26, 1:34 PM CSTRiver Flood WarningOUNComanche, Cotton4 days
Dec 26, 2:10 PM CSTAreal Flood AdvisoryOUNCaddo, Comanche, Grady3 hr
Dec 26, 2:15 PM CSTFlash Flood WarningOUNComanche3 hr
Dec 26, 2:41 PM CSTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
Dec 26, 3:10 PM CSTFlash Flood WarningOUNCaddo, Comanche, Grady3 hr
Dec 26, 3:39 PM CSTAreal Flood AdvisoryOUNCleveland, McClain3 hr
Dec 26, 4:36 PM CSTSpecial Weather StatementOUNCarter, Johnston, Love, Marshall, Murray, Pontotoc39 min
Dec 26, 5:00 PM CSTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson45 min
Dec 26, 5:40 PM CSTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Jackson, Kiowa, Roger Mills and 2 more50 min
Dec 26, 5:53 PM CSTSpecial Weather StatementOUNHughes, Pontotoc, Seminole37 min
Dec 26, 5:55 PM CSTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman50 min
Dec 26, 8:40 AM CSTRiver Flood WarningOUNWichita, Wilbarger16 hr
Dec 26, 10:35 AM CSTSpecial Weather StatementOUNWichita25 min
Dec 26, 1:43 PM CSTRiver Flood WarningOUNClay, Wichita24 hr
Dec 26, 4:28 PM CSTSpecial Weather StatementOUNFoard, Knox32 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.